Texas, 2003Flash Flooding and Hail in Texas, June 13, 2003
June 13, 2003 · NWS MAF · 20 events in 11 counties and zones
Severe thunderstorms were widespread across the Permian Basin on the 13th. Numerous storms resulted in large hail and damaging thunderstorm winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms were widespread across the Permian Basin on the 13th. Numerous storms resulted in large hail and damaging thunderstorm winds. Flash flooding also resulted. A pair of supercell thunderstorms trained across northern Midland County. The second of these storms produced golfball hail over a large swath of the city of Midland. Other supercell thunderstorms resulted in hail up to the size of golfballs across southeast Midland County and Pecos County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 1:11 PM CST, 14 minutes earlier.
Area forecast discussion, Jun 13, 1:11 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI JUN 13 2003
A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS
THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM
THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING
PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN
MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS
AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH
DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS
ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR
COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE
AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN
ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE
TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS
IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND
GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT.
THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY
AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES
EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS
ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS
DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL
BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF
THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES
ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS.
THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT
WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH
NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS
MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS
CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE
SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS
SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE
CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S
OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER
TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH
PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE
MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE
KEEPING THE PLAINS DRY.
PRELIMINARY NUMBERS:
MAF 69 90 67 91 / 40 30 40 20
CNM 67 94 65 95 / 10 10 30 20
MRF 59 91 60 89 / 00 10 20 20
FST 70 94 69 94 / 30 20 30 20
.MAF...
TX...NONE.
NM...NONE.
CL
Hazardous weather outlook, Jun 13, 9:46 AM CST, 3 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 AM CDT FRI JUN 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A GAIL TO COLORADO CITY LINE. THESE THUNDERSTORMS
MAY PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS MAY BE REQUESTED THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON.
PLATT
In the hours before
Special weather statement, Jun 13, 11:10 AM CST, 2 hours 15 minutes before
TXZ045>048-050>053-060>063-069-070-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN WEST TEXAS...
ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...
ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 13, 11:10 AM CST, 2 hours 15 minutes before
TXZ045>048-050>053-060>063-069-070-132300-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT FRI JUN 13 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN WEST TEXAS...
ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...
ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SEMINOLE...SNYDER AND STANTON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Event by event
12 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Flash Flood, Glasscock
- When
- June 13, 1:25 PM CST to 2:20 PM CST
- Where
- Glasscock County, 5 mi SW of St Lawrence
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.883, -102.283
Flash flooding resulted in high water covering several rural roadways in southwest Glasscock County. Farm to Market Road 1357 was impassable.
Flash Flood, Mitchell
- When
- June 13, 1:30 PM CST to 2:00 PM CST
- Where
- Mitchell County, 14 mi S of Colorado City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.083, -102.383
Flash flooding resulted in high water flowing over County Road 337.
Flash Flood, Midland
- When
- June 13, 1:45 PM CST to 2:20 PM CST
- Where
- Midland County, 26 mi ESE of Midland Arpt
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.733, -101.950
Over three feet of water was reported flowing over the intersection of Farm to Market Roads 1357 and 1379 as a result of flash flooding.
Hail, Midland
- When
- June 13, 1:45 PM CST
- Where
- Midland County, 26 mi ESE of Midland Arpt
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.717, -102.650
Reported at the intersection of Farm to Market Roads 1357 and 1379.
Hail, Glasscock
- When
- June 13, 2:00 PM CST to 2:15 PM CST
- Where
- Glasscock County, Garden City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.317, -102.550
Hail, Upton
- When
- June 13, 2:12 PM CST to 2:19 PM CST
- Where
- Upton County, Midkiff
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
Hail, Howard
- When
- June 13, 2:15 PM CST
- Where
- Howard County, 1 mi S of Big Spring
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.367
Thunderstorm Wind, Howard
- When
- June 13, 2:25 PM CST to 2:30 PM CST
- Where
- Howard County, Big Spring
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $4,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Ham radio spotters reported that severe thunderstorm winds blew down power lines and blew the roof off of a metal storage building on the northeast side of Big Spring.
Hail, Reagan
- When
- June 13, 3:15 PM CST
- Where
- Reagan County, 11 mi NNW of Stiles
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.133, -102.350
Reported on Farm to Market Road 1357.
Hail, Midland
- When
- June 13, 3:15 PM CST to 3:20 PM CST
- Where
- Midland County, 9 mi NE of Midland
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Reported on County Road 1133.
Hail, Dawson
- When
- June 13, 3:25 PM CST
- Where
- Dawson County, 8 mi NE of Lamesa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.783, -101.783
Reported at the intersection of Highway 87 and Farm to Market Road 2411.
Hail, Midland
- When
- June 13, 3:29 PM CST to 4:00 PM CST
- Where
- Midland County, Midland
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.550, -101.650
Numerous reports of large hail ranging in size from quarters to golfballs were received from the north and east sides of the city of Midland. The swath of hail generally stretched east and southeast from the Wal-Mart store at Midland Drive and Loop 250 in Midland to Greenwood. No reports of significant damage were received, however, minor damage to vehicles and roofs likely occurred.
Thunderstorm Wind, Reagan
- When
- June 13, 4:30 PM CST
- Where
- Reagan County, 10 mi NW of Texon
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.867, -101.500
Reported on Farm to Market Road 1558 just east of the Upton/Reagan County line.
Hail, Dawson
- When
- June 13, 5:30 PM CST
- Where
- Dawson County, Lamesa
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.233, -101.467
Reported on the north side of the city.
Thunderstorm Wind, Crane
- When
- June 13, 6:10 PM CST to 6:30 PM CST
- Where
- Crane County, 18 mi S of Crane
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.100, -101.967
Severe thunderstorm winds at the Rio Pecos Power Plant resulted in damage to Power Unit #5.
Hail, Pecos
- When
- June 13, 6:31 PM CST
- Where
- Pecos County, Girvin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.250, -101.467
Thunderstorm Wind, Pecos
- When
- June 13, 6:50 PM CST
- Where
- Pecos County, Bakersfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.633, -101.850
Hail, Pecos
- When
- June 13, 7:05 PM CST
- Where
- Pecos County, 5 mi W of Bakersfield
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.317, -101.817
Reported on Interstate 10.
Hail, Gaines
- When
- June 13, 7:17 PM CST to 7:19 PM CST
- Where
- Gaines County, Seminole
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.000, -102.083
Thunderstorm Wind, Andrews
- When
- June 13, 9:46 PM CST
- Where
- Andrews County, Andrews
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.817, -101.850
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, June 13 to 14, 20035 deaths · $100,000 · 1 event
- Flash Flooding and Hail in Texas, June 13, 20033 injured · $430,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Texas, June 13, 2003$1.4 million · 2.75 in hail · 14 events
- Damaging Winds in Texas, June 13, 20039 injured · $60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Winds in Maryland, June 13, 20031 injured · $545,000 · 52 kt wind · 13 events
- Lightning Strikes in Texas, June 13, 2003$546,000 · 2 events
- Damaging Winds in Texas, June 13, 2003$375,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, June 13, 2003$114,000 · 55 kt wind · 13 events
- Flash Flood and Damaging Wind in Georgia, June 13, 2003$163,000 · 50 kt wind · 4 events
- Flooding in Ohio, June 13 to 14, 2003$150,000 · 2 events
- Flash Flooding and Damaging Wind in Texas, June 13, 2003$120,000 · 55 kt wind · 5 events
- Flash Flooding in Texas, June 13, 2003$40,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362780, 5362779, 5362778, 5363742, 5363743, 5363787, 5363744, 5363745, 5363741, 5363788, 5362769, 5362768, 5362770, 5362771, 5362774, 5362772, 5362773, 5362777, 5362775, 5362776.